Alert archive / North Dakota / Wind Advisories in 2009

Wind Advisory 8, NWS Grand Forks, ND

September 27, 200911 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Sep 27, 2009, 3:54 AM CDT for 11 counties in North Dakota. It took effect at Sep 27, 2009, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2009, 3:54 AM CDT (08:54 UTC)
In effect from
Sep 27, 2009, 12:00 PM CDT
Expired
Sep 27, 2009, 8:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2904 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 270854
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
354 AM CDT SUN SEP 27 2009

...STRONG NORTHWEST WINDS TO AFFECT THE REGION TODAY...

.NORTHWEST WINDS IN THE WAKE OF A COLD FRONT WILL INCREASE LATER
THIS MORNING. EXPECT WIND SPEEDS FROM 25 TO 35 MPH WITH SOME HIGHER
GUSTS. WINDS WILL GRADUALLY DIMINISH THIS EVENING.

NDZ006-007-014-015-024-026-028-038-049-052-054-280100-
/O.NEW.KFGF.WI.Y.0008.090927T1700Z-090928T0100Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
354 AM CDT SUN SEP 27 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH HIGHER GUSTS.
WINDS WILL GRADUALLY DIMINISH THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
VOELKER
2 follow-up statements
000 
WWUS73 KFGF 271921
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
221 PM CDT SUN SEP 27 2009

...STRONG NORTHWEST WINDS TO AFFECT THE REGION THROUGH EARLY
EVENING...

.NORTHWEST WINDS WILL REMAIN IN THE 25 TO 35 MPH RANGE WITH GUSTS
TO 40 MPH THROUGH EARLY THIS EVENING. THESE STRONG WINDS WILL BE
MOST LIKELY WEST OF THE RED RIVER VALLEY FROM THE DEVILS LAKE
BASIN SOUTHWARD TO VALLEY CITY AND LISBON. WINDS WILL DIMINISH
SLOWLY OVERNIGHT.  


NDZ006-007-014-015-024-026-028-038-049-052-054-280100-
/O.CON.KFGF.WI.Y.0008.000000T0000Z-090928T0100Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
221 PM CDT SUN SEP 27 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

NORTHWEST WINDS WILL CONTINUE AT 25 TO 35 MPH WITH HIGHER GUSTS
THROUGH EARLY THIS EVENING. WINDS WILL GRADUALLY DIMINISH
OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$


DTR
000 
WWUS73 KFGF 280049
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
749 PM CDT SUN SEP 27 2009

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT...

SURFACE WINDS WILL CONTINUE TO DECREASE TONIGHT...MAINLY DUE TO
SUNSET AND THE LACK OF SOLAR HEATING. CONSEQUENTLY...THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 PM CDT. A RATHER TIGHT
PRESSURE GRADIENT AND COLD AIR ADVECTION WILL ALLOW WINDS TO
CONTINUE TO GUST FROM 25 MPH TO 35 MPH TONIGHT THROUGH MID
AFTERNOON MONDAY.

NDZ006-007-014-015-024-026-028-038-049-052-054-280200-
/O.EXP.KFGF.WI.Y.0008.000000T0000Z-090928T0100Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
749 PM CDT SUN SEP 27 2009

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. 

SURFACE WINDS WILL CONTINUE TO DECREASE TONIGHT. CONSEQUENTLY...THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 PM CDT. A RATHER
TIGHT PRESSURE GRADIENT AND COLD AIR ADVECTION WILL ALLOW WINDS TO
CONTINUE TO GUST FROM 25 MPH TO 35 MPH TONIGHT THROUGH MID
AFTERNOON MONDAY.

$$
SPEICHER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Sep 27, 2:30 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 27, 2:30 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT SUN SEP 27 2009

.DISCUSSION...FORECAST CHALLENGE CONCERNS WIND...TEMPERATURES AND
RAIN CHANCES. MODELS APPEAR IN GOOD AGREEMENT THROUGH PERIOD. GFS
QPF LINING UP BEST WITH WHAT IS HAPPENING CURRENTLY SO WILL USE FOR
DETAILS.

IN THE NEAR TERM WILL BE WATCHING BAND OF TSRA FROM VCNTY SFC LOW
OVER FAR NE ND EASTWARD ALONG SURFACE BOUNDARY ALONG MN/CANADIAN
BORDER. AIRMASS HAS JUST ENOUGH INSTABILITY AND CAPE (400JKG) AIDED
BY 35KT LOW LEVEL JET AND SHORT WAVE ENERGY. MODELS SHIFT FEATURES
EAST BY 12Z SO WILL MONITOR TRENDS FOR AM MENTION.

OTHERWISE COLD FRONT THROUGH DVL WITH RUC INDICATING FRONT THROUGH
FA BY 15Z. STRONG COLD ADVECTION DURING DAY WILL PUT THE KIBOSH ON
TEMPERATURE RECOVERY TODAY. ALSO DEEPER LAYERED DROPS INTO FA LATE
AM INTO THE AFTERNOON AND WITH COLD CONVECTIVE TEMPERATURES WILL SEE
CLOUD COVER FURTHER INHIBITING TEMPERATURE RECOVERY. WILL MAINTAIN
POPS BASED ON UPSTREAM PCPN AREA OVER NW ND HEADING THIS WAY
ASSOCIATED WITH EXIT REGION OF STRONG UPPER JET. AIRMASS REMAINS
SLIGHTLY UNSTABLE HOWEVER ANY CAPE SHIFTS EAST AND LOW LEVEL
CONVERGENCE WILL BE LACKING SO ON THE FENCE WITH LATER PERIOD T
MENTION. WIND ALSO AN ISSUE. NOT A CLEAR CUT ADVISORY SITUATION FOR
A COUPLE OF REASONS. LOW LEVEL COLD ADVECTION OUT RUNS PERIOD OF
STRONGEST WINDS WHICH MAY LIMIT DOWNWARD MOMENTUM TRANSFER. ALSO
CLOUDS MOVING IN MAY LIMIT MIXING POTENTIAL. WILL STILL BE WINDY
GRANTED BUT AT THIS POINT WILL LIMIT ADVISORY TO AREAS WEST OF
VALLEY AND DAY SHIFT CAN ADJUST IF STRONGER WINDS CAN SHIFT EAST
INTO VALLEY.

AS TROUGH DIGS INTO THE GREAT LAKES TONIGHT MODELS SHOW IMPULSES
SLIDING DOWN BACK SIDE OF FEATURE TO KEEP SOME POPS GOING ACROSS THE
EAST TONIGHT. CLOUDS AND/OR WIND WILL LIMIT TEMPERATURE DROP EVEN AS
COLD AIR CONTINUES TO FILTER IN.

COLD ADVECTION LEVELS OFF MONDAY HOWEVER WITH MOIST LAYER AND
CONVECTIVE TEMPERATURES AROUND 50 WILL LIKELY SEE MORE CLOUDS THAN
SUN LIMITING RECOVERY.

SURFACE RIDGE AXIS RIGHT OVER VALLEY REGION AT 12Z TUESDAY AND WITH
DRY...COOL AIRMASS WILL NEED TO MENTION POTENTIAL FOR FROST.

MID LEVEL RIDGE AXIS SHIFTS OVER FA WITH COLUMN WARMING TOWARDS
MIDWEEK ALONG WITH INCREASED MIXING. THIS SHOULD GET TEMPERATURES
BACK TOWARDS AVERAGE.

RIDGE SHIFTS EAST OVER SECOND HALF OF WORK WEEK PUTTING FA UNDER
INCREASING SW FLOW ALOFT AS BIG TROUGH SHIFTS INTO THE ROCKIES.
STILL LOOKING WET TO FINISH OFF WORK WEEK.

&&

.AVIATION...
GENERALLY LOOKING A VFR CIGS TODAY ALONG WITH SCT SHRA AND ISOLD T
ACROSS THE NORTH THIS MORNING BUT VSBY IN PCPN SHOULD REMAIN VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
NDZ006-007-014-015-024-026-028-038-049-052-054.

MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 26, 7:01 AM CDT, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT SAT SEP 26 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT SAT SEP 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS ARE POSSIBLE LATE TONIGHT ALONG THE CANADIAN
BORDER AS A COLD FRONT APPROACHES THE REGION. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOLLOWING THE PASSAGE OF A COLD FRONT STRONG NORTHWEST WINDS OF 25
TO 35 MPH WITH HIGHER GUSTS WILL DEVELOP. MUCH COOLER TEMPERATURES
ARE EXPECTED ALONG WITH A CHANCE OF SHOWERS.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MAINLY WEST OF THE
RED RIVER VALLEY SUNDAY AFTERNOON AS A RESULT OF THE STRONG WINDS
AND LOWERING HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Special weather statement, Sep 27, 3:44 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
344 AM CDT SUN SEP 27 2009

MNZ004-005-007>009-270945-
KITTSON MN-ROSEAU MN-WEST MARSHALL MN-EAST MARSHALL MN-
NORTH BELTRAMI MN-
344 AM CDT SUN SEP 27 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BELTRAMI COUNTY IN
NORTH CENTRAL MINNESOTA AND EASTERN MARSHALL COUNTY IN NORTHWEST
MINNESOTA AND ROSEAU COUNTY IN NORTHWEST MINNESOTA AND EASTERN
KITTSON COUNTY IN NORTHWEST MINNESOTA...

UNTIL 445 AM CDT

AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE...
AND WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES EAST OF CARIBOU TO 8 MILES SOUTHWEST OF LEO TO
4 MILES WEST OF NEWFOLDEN...MOVING TO THE EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
LEO AND NEWFOLDEN AT 350 AM CDT...GREENBUSH...HAUG AND STRATHCONA AT
400 AM CDT...PINECREEK AND BADGER AT 410 AM CDT...ROSS AND FOX AT 420
AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4824 9542 4828 9653 4901 9647 4901 9534
TIME...MOT...LOC 0844Z 273DEG 31KT 4897 9633 4868 9636
          4836 9638

JK

Nearby

Wind Advisories in North Dakota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.